Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 231, NWS St. Louis, MO

August 28, 2005Marion County, Shelby County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 28, 2005, 5:15 PM CDT for Marion County, Shelby County, Missouri. It was in force for 45 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2005, 5:15 PM CDT (22:15 UTC)
Expired
Aug 28, 2005, 6:00 PM CDT
In force
45 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Marion County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 155 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 5:20 PM CDTHAIL 16 W Palmyra, MO
Aug 28, 5:25 PM CDTTSTM WND DMGPalmyra, MOTREE LIMBS AND POWER LINES BLOWN DOWN.
Aug 28, 5:30 PM CDTHAIL 1.755 S Palmyra, MO
Aug 28, 5:40 PM CDTHAIL 0.75Hannibal, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1711 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 282215
SVRLSX
MOC127-205-282300-
/O.NEW.KLSX.SV.W.0231.050828T2215Z-050828T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
515 PM CDT SUN AUG 28 2005

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN NORTHEAST MISSOURI
  EASTERN SHELBY COUNTY IN NORTHEAST MISSOURI

* UNTIL 600 PM CDT

* AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF WARREN...OR ABOUT 7 MILES NORTHWEST OF MONROE CITY...
  AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PALMYRA
  HANNIBAL

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3994 9194 3967 9198 3969 9135 3991 9144

$$

GLASS
3 follow-up statements
000 
WWUS53 KLSX 282224
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
522 PM CDT SUN AUG 28 2005

MOC127-205-282300-
/O.CON.KLSX.SV.W.0231.000000T0000Z-050828T2300Z/
MARION MO-SHELBY MO-
522 PM CDT SUN AUG 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM CDT FOR
EASTERN SHELBY AND MARION COUNTIES...

AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH OVER WARREN...MOVING
EAST AT 20 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM 
INCLUDE...PALMYRA...WARREN AND HANNIBAL.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

HAIL UP TO ONE INCH IN DIAMETER WAS REPORTED 5 MILES WEST OF PALMYRA 
AT 520 PM WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF 
THIS IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3994 9194 3967 9198 3969 9135 3991 9144

$$

GLASS
000 
WWUS53 KLSX 282248
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
547 PM CDT SUN AUG 28 2005

MOC205-282257-
/O.CAN.KLSX.SV.W.0231.000000T0000Z-050828T2300Z/
SHELBY MO-
547 PM CDT SUN AUG 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR SHELBY COUNTY IS CANCELLED...

LAT...LON 3995 9184 3967 9184 3969 9135 3991 9144

$$

MOC127-282300-
/O.CON.KLSX.SV.W.0231.000000T0000Z-050828T2300Z/
MARION MO-
547 PM CDT SUN AUG 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM CDT FOR
MARION COUNTY...

AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL
JUST SOUTHWEST OF PALMYRA...MOVING EAST AT 20 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
PALMYRA AND HANNIBAL.

THIS SEVERE THUNDERSTORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS
AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE
AND STAY AWAY FROM WINDOWS

LAT...LON 3995 9184 3967 9184 3969 9135 3991 9144

$$

GLASS
000 
WWUS53 KLSX 282300
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
600 PM CDT SUN AUG 28 2005

MOC127-282310-
/O.EXP.KLSX.SV.W.0231.000000T0000Z-050828T2300Z/
MARION MO-
600 PM CDT SUN AUG 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR MARION COUNTY HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE COUNTY.

LAT...LON 3995 9184 3967 9184 3969 9135 3991 9144

$$

GLASS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 4:35 PM CDT, 40 minutes earlier.

Area forecast discussion, Aug 28, 4:35 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
435 PM CDT SUN AUG 28 2005

.DISCUSSION...
IN THE NR TERM...MAIN FCST PROBLEM IS HOW TO HNDL PCPN OVR N AREAS.
FIRST THRT FOR TNGT IS SFC BASED CNVTN THAT HAS FIRED ALG STALLED
FNT BTWN KCDJ AND KIRK.  THIS SMALL CLUSTER OF STMS HAS MOVED
LTL...BUT THERE APRS TO BE SM DVLPMT EWD OVR THE LAST FEW VOLUME
SCANS AND VSBL STLT PICS INDICATE A GD DEAL OF VERTICAL DVLPMT AS
FAR E AS KUIN.  HV UPPED POPS WAY UP AND MENTIONED HVY RAIN FOR A
TIME THIS EVENING. OUTFLO BNDRY MAY TRY TO SPREAD PCPN SWD THIS
EVE...BUT SINCE THE E-W RIBBON OF UNSTABLE AIR POOLED ALG THE FNT IS
VRY NARROW IT MAY HV TUFF TIME GETTING TOO FAR S.  THRF...HV HELD
PCPN CHCS TO A KJEF...K3LF LN.  ANOTHER THRT OF TSRA WL COME FROM
CNVTN WHICH HAS DVLPD NR KOMA...AS LIFT FROM SHTWV AND WAA SHUD
ALLOW THIS TO HOLD TOGETHER AS IT PUSHES E...SIMILAR TO WHAT OCRD
WITH CNVTN OVR S IA AND XTRM N MO ERY THIS MRNG.

ATTENTION THEN TURNS TO THE APRCH OF KATRINA.  MDLS SOLNS HV COME
INTO BTR AGREEMENT...GENLY FOLLOWING THE FASTER SOLNS OF THE ERYR
GFS RUNS AND THE FURTHER E PSTN OF THE NAM SOLNS.  SO IT STILL APRS
THAT SYS WL JUST BRUSH OUR SE AREAS...BGNG LT MON NGT...CONTG
TUE...AND THEN ENDING ERY TUE EVE.  CLDS AND PCPN THRT SHUD LIMIT
DIURNAL TEMP SWINGS IN SE AREAS DURING THIS TIME...AND FOLLOWING
THINKING OF ERYR FCSTS HV ADJ GUID TEMPS ACCORDINGLY.

MEANWHILE...WK SFC RDGG SHUD HOLD OVR NW SECTIONS OF FA...PROVIDING
MILD AND TRANQUIL WX AS KATRINA PASSES INTO OHIO VLY.

APRCH OF NXT SHTWV WED NGT/THU BEARS WATCHING FOR ANOTHER ROUND OF
PCPN.  SFC CNVGC NON-EXISTENT DUE TO CRCLN ON BACK SIDE OF
KATRINA...BUT THERE IS A BIT OF FNTL SCALE FORCING/WK THETA-E ADV.
HWVR...THINK THAT KATRINA WL PREVENT SGFNT MSTR FROM BEING ABLE TO
ENTER THIS SYS...SO MAIN PCPN THRT SHUD BE WELL TO OUR N WHERE UVV
WL BE STRONGEST.

HV LEFT LTR PDS...FRI-SUN...DRY FOR NOW.  MUCH UNCERTAINLY EXISTS
WITH TIMING AND MSTR RETURN AHD OF SHTWV IN THE SAT-SUN TIME FRAME
AND WL WAIT FOR ANOTHER MEDIUM RANGE MDL CYCLE BFR INTRODUCING PCPN.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

TRUETT
Hazardous weather outlook, Aug 28, 4:07 PM CDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
407 PM CDT SUN AUG 28 2005

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
407 PM CDT SUN AUG 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND EASTERN
MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS PARTS OF NORTHEAST
MISSOURI...AND WEST CENTRAL AND SOUTHWEST ILLINOIS TONIGHT.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED FROM THESE STORMS...
HOWEVER THEY WILL PRODUCE DANGEROUS LIGHTING...HEAVY RAIN...AND GUSTY
WINDS IN EXCESS OF 35 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WHILE STORM SPOTTER ACTIVATION IS NOT ANTICIPATED...STORM SPOTTERS
AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO CALL IN RAINFALL
OBSERVATIONS AND ANY STRONG WIND OR HAIL REPORTS.

CARNEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 5:35 PM CDTSevere Thunderstorm WarningLSXPike, Ralls55 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.